I Accidentally Took Aspirin 4 Days Before Spinal Surgery. Should I Postpone the Surgery?

Doctor Answers (3)

Aspirin can cause surgical complications

+1

Aspirin definitely interferes with clotting and increases bleeding during and after surgery in general. In most delicate surgeries, when bleeding is excessive, it may be difficult or impossible to dissect accurately and safely. Excessive bleeding in the postoperative period brings on problems of its own, including the possible need for drainage of accumulated blood, reexploration of bleeding areas, and excessive scar formation. I would definitely postpone a cosmetic procedure if you were my patient.

 

With regards to spine surgery in particular, there are many types, and differing degrees of urgency - bleeding may be a smaller risk compared to 2 additional weeks of spinal cord compression, for instance.  The cosmetic/plastic surgery specialists on this board are probably ill-qualified to give you specific advice regarding aspirin's safety. Your surgeon would be in much better position to advise you.


Saint Louis Facial Plastic Surgeon
5.0 out of 5 stars 61 reviews

Aspirin use prior to surgery

+1

Taking aspirin, even a baby aspirin (81 mg), within 10 to 14 days prior to a surgery can inhibit platelet aggregation and can cause increased bleeding.  Notify your surgeon, before your surgery, that you have taken the aspirin and follow their advice.  Best wishes.

Vincent D. Lepore, MD
San Jose Plastic Surgeon
5.0 out of 5 stars 17 reviews

I Accidentally Took Aspirin 4 Days Before Spinal Surgery. Should I Postpone the Surgery?

+1

That is a very important question, but one for your surgeon since we have no idea what type of spine surgery you are about to undergo.

Ronald V. DeMars, MD
Portland Plastic Surgeon
5.0 out of 5 stars 13 reviews

You might also like...

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.